Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 2005, 2:57 AM MDT for Corson County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2005, 2:57 AM MDT (08:57 UTC)
- Expired
- Jun 20, 2005, 4:00 AM MDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:00 AM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:40 AM MDT, 17 minutes earlier.
Area forecast discussion, Jun 20, 2:40 AM MDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CDT MON JUN 20 2005 .SHORT TERM...TODAY THROUGH WEDNESDAY. MAIN CONCERN IS CONVECTIVE CHANCES EACH DAY. DIFFICULT FORECAST AT BEST WITH SURFACE BOUNDARY REMAINING IN OR NEAR THE FORECAST AREA THROUGH THE SHORT TERM. THIS...ALONG WITH NOCTURNAL MCS ACTIVITY WEST AND NORTH ADD MORE BOUNDARIES TO THE MIX. CONVECTION CURRENTLY IN WESTERN SOUTH DAKOTA SHOULD SLOWLY MOVE EAST...BUT SHOULD WEAKEN AS WELL AS UPPER TEMPERATURES VERY WARM. ACARS SOUNDINGS SHOW +15 TO +17 NEAT H70...SO NO NEW CONVECTION EXPECTED VERY EARLY THIS MORNING AND SLOW EROSION OF CURRENT SYSTEM EXPECTED. IT WILL STILL AFFECT AT LEAST WESTERN FORECAST AREA THIS MORNING. EXPECT MORE CONVECTION TO FIRE AGAIN TODAY WITH VERY WARM TEMPERATURES AND PLENTY OF MOISTURE. SOME COOLING EXPECTED ALOFT AS WELL MAINLY EASTERN AREA...SO NORTHERN AND EASTERN CWA SHOULD SEE THUNDER. PREVIOUS FORECAST TIMING AND COVERAGE BASICALLY AGREED WITH FOR TODAY. BOTH NAM AND GFS NOW ADVERTISING VIGOROUS MCS TO MOVE THROUGH MAINLY EASTERN FORECAST AREA MONDAY NIGHT INTO TUESDAY MORNING. BOTH 00 AND 06 UTC MODELS HAVE THIS SYSTEM...WITH FAIRLY SIMILAR TIMING. INTRODUCED INCREASED POPS ON TUESDAY FOR THIS. WEDNESDAY STILL LOOKS TO BE A DRY DAY...WITH ONLY SLIGHT CHANCES IN FAR EAST OVERNIGHT...WHICH WERE IN PREVIOUS FORECAST. TEMPS COULD BE TRICKY WITH CONVECTIVE DEBRIS LIMITING HEATING IN SOME AREAS. GENERALLY WENT WITH SLIGHT WARMING ON TUESDAY OVER PREVIOUS FORECAST AS SURFACE BOUNDARY ISNT AS FAR SOUTH OF AREA. WEDNESDAY APPEARS TO BE THE WARMEST DAY IN THE SHORT TERM. .LONG TERM...THURSDAY THROUGH SUNDAY SURFACE TROUGH TO PASS THROUGH AREA THURSDAY UNDER 7H TEMPERATURES OF +13-16 CELSIUS ACROSS CWA...SUPPRESSING ANY CHANCE FOR CONVECTION. MODELS AGREE IN SOUTHERN CANADIAN TROUGH PASSING FRIDAY RESULTING IN SIGNIFICANT HEIGHT FALLS OVER THE NORTHERN PLAINS. THERMAL BOUNDARY BECOMES MORE EAST/WEST ORIENTED OVER THE DAKOTAS THURSDAY NIGHT INTO FRIDAY. INSTABILITY CONTINUES TO INCREASE THROUGH THE DAY FRIDAY WITH HEATING AND RETURN FLOW...AND WITH AN UNCAPPED ENVIRONMENT...INTRODUCED POPS FOR FRIDAY INTO FRIDAY EVENING ACROSS FORECAST AREA. CWA THEN INFLUENCED BY SOUTHWESTERLY FLOW ALOFT AS BROAD UPPER RIDGE NUDGES EASTWARD AND CANADIAN TROUGH MOVES OFF. H85 TEMPERATURES CLIMB ONCE AGAIN INTO THE LOWER 20S CELSIUS BY 12Z SUNDAY. DGEX/GFSLR SHOW A SHORT WAVES PULLING NORTHEASTWARD OUT OF THE CENTRAL ROCKIES ON THE FRONT SIDE OF THE WESTERN CONUS TROUGH SOMETIME SATURDAY. THE TIMING ON THE SURFACE WARM FRONT WITH THE RETURN FLOW IS UNCLEAR AT THIS POINT...ALONG WITH THE STRENGTH OF THE CAP. THEREFORE...THE FORECAST WAS LEFT DRY FOR SATURDAY AND SUNDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HARDING/LILES
Hazardous weather outlook, Jun 19, 4:33 AM MDT, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 533 AM CDT SUN JUN 19 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201031- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 533 AM CDT SUN JUN 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND OVERNIGHT. SOME COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:01 AM MDT | Severe Thunderstorm Warning | ABR | Corson | 54 min |
| Jun 20, 10:52 AM MDT | Severe Thunderstorm Warning | ABR | Spink | 38 min |
| Jun 20, 11:31 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 44 min |
| Jun 20, 11:49 AM MDT | Tornado Warning | ABR | Clark | 26 min |
| Jun 20, 12:14 PM MDT | Tornado Warning | ABR | Clark | 18 min |
| Jun 20, 12:33 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.